Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Had solid,pillar box red rash from neck to feet with swollen legs. Suggested scabies. Suggestions?

User rating for this question
Answered by

Practicing since : 2006
Answered : 2016 Questions
I have had a solid,pillar box red rash from neck to feet with swollen legs and feet for six months. Hve been to gp surgery and twice to hospital and not referred to a dermatologist who thinks this is Scabies. I disagree. Blood tests reveal ? a glitch on LFT.
Posted Fri, 30 Aug 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 59 minutes later
Dear Ma'am,
Thanks for writing to us.
A simple glitch in LFT wont lead to such rash.
Red rash involving body below neck could be due to
allergic reaction
guttate psoriasis
eruptive lichen planus
seborrheic dermatitis
contact dermatitis etc.

The most important requirement in your case is a clear resolution image of affected areas as it would help in thinking about a probable cause.
I would also like to know
If the rash is itchy(mildly or severely)
if the rash itches are in night
exact body areas involved. If the rash involves web spaces too
Any similar affliction in family friends or co residents. If you have a pet who had itchy lesions.
If there is any scalp involvement ie scalp has dandruff
any history of new drug being taken prior to onset and which is being continued
if the rashes are covered with scales. If yes whether scales are greasy or dry and adherent
If there is any exposure or exacerbation with sun or any plant source.

Please answer the queries and we may carry the discussion further.

Take care

Above answer was peer-reviewed by
Follow-up: Had solid,pillar box red rash from neck to feet with swollen legs. Suggested scabies. Suggestions? 19 hours later
Thank you so much for your reply. The itch is unrelenting, day & night. and severe. The solid rash was red from the neck down to genital area but not involving that area. Thighs were clear. Solid red rash on right foot first, then left and progressed up to just below knee on both legs. The legs and feet became so swollen that a DVT was queried but post scan was ruled out. Neverthless l did have a six-day course of heparin. Normally wear size 6.5 foot wear but now size 9 and only slippers. No rash involvement on neck, face or scalp. Minimal roughening between fingers but this has been all my life.. Family, friends, friends nothing. No new drugs used. No scales.
Amazingly, no reaction from domestic pets! Skin does not like sun or severe winds.
Saw Dermatologist yesterday for a biopsy, which did not happen. My arms were almost white, but after applying Eurax prescribed by Dermatologist my arms were deep red and unbelievably itchy and hot requiring ice packs to cool them down.
I know l am not normal in these reactions but hopefully someone is familiar with "abnormal"
Answered by Dr. Kalpana Pathak 4 hours later
Thanks for writing back.
I can understand the discomfort that you might be having due to generalised rash.
These rashes could be viral exanthem, allergic reaction, eczema, psoriasis or it could be something serious like mycosis fungoides( cutaneous T cell lymphoma). Having said this I do not want you to panic as its just a possbility. The queries that you have answered rules out scabies, seborrheic dermatitis,urticaria, contact dermatitis etc from the probable cause list.
Usually most of the benign causes of itchy rash show some response to topical steroids and oral antihistamine.
Mycosis fungoides would not respond to same.
Eurex is crotaminton- antipruritc and antiscabetic as you have developed exacerbation of red rash, please discontinue its use.
I would really require an image of concerned lesions to comment further on the causes for itchy rash in your case. So please upload images of concerned lesions. As you had visited a dermatologist, I would appreciate if you could upload his prescription or reports too. Sometimes when clinical examination is not sufficient, biopsy of the lesion is required.
Hoping to hear from you soon.
Take care
Above answer was peer-reviewed by
Follow-up: Had solid,pillar box red rash from neck to feet with swollen legs. Suggested scabies. Suggestions? 3 hours later
Dear Dr. Pathak,
Thanks for reply. I wish it was only discomfort but this is also extremely painful!I have got two images , one of the foot in May when l was actually getting better and one of my arms post application of cream. I am not clever enough to upload the images but my neighbour will do it for me when they come home. I forgot to tell you that the Dermatologist had prescribed "Ly Clear" on my first visit to him. Fortunately l did a patch test first and that reacted on my arms, legs and feet immediately. I also forgot to tell you that once the rash had cleared the torso, front and back, it has stayed clear!
Although l looked up some of the alternatives l did not panic because l'm pretty sure the worst one does not apply to me.
I am contacting my GP to see if he can organise a biopsy for me that hopefully will point to a diagnosis.

Follow-up: Had solid,pillar box red rash from neck to feet with swollen legs. Suggested scabies. Suggestions? 20 hours later
Dear Dr. Pathak,
Here, I hope is one image of the rash on my legs taken mid-May when my skin was improving. Since then, of course, l've had Ly Clear and Eurax , both of this reacted detrimentally on my skin. I will send the other post treatment image later.
Thank you for all your help.
Answered by Dr. Kalpana Pathak 7 hours later
Please accept my apologies for responding so late.
Thanks for uploading the pics.
The pics attached are nowhere close to scabies lesions. Lyclear is permethrin and Eurex crotamiton. Both are given for scabies. Right now your skin looks quite inflammed. Sometimes permethrin, crotamiton too can cause allergic reaction to skin which can manifest with lesions like you are having.So please stop using these. Right now I feel you need strong topical steroids and oral steroid in tapering dose to help lesions subside. If the swelling is still persisting then take oral no steroidal antiinflammatory drugs like ibuprofen to help with pain and swelling. As your skin seems to be peeling from places, topical antibiotic should be applied too admixed in steroid cream.
Your doctor suspected scabies in beginning.There could be a possibility that by using a topical medicine you developed such rash. So if its scabies you may take oral ivermectin too to treat scabies.
I would encourage you to visit a dermatologist nearby to discuss the possible causes and management. please let your doctor know that permethrin and crotamiton did not suit you.
If no diagnosis could be made or if lesions do not respond then skin biopsy should be done.
Hope that helped.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor